Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

March 24, 20219 counties in Ohio

NWS Charleston, WV issued this special weather statement at Mar 24, 2021, 9:49 AM EDT for 9 counties in Ohio. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2021, 9:49 AM EDT (13:49 UTC)
Expired
Mar 24, 2021, 10:00 AM EDT
In force
11 min
Issued by
NWS Charleston, WV

Counties Athens County, OH, Gallia County, OH, Jackson County, OH, Lawrence County, OH, Meigs County, OH, Morgan County, OH, Perry County, OH, Vinton County, OH, Washington County, OH

The radar

The Charleston,WV radar (KRLX), 102 km from the middle of the area, began a volume at 13:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

175 
WWUS81 KRLX 241349
SPSRLX

TEST...Special Weather Statement...TEST
National Weather Service Charleston WV
949 AM EDT Wed Mar 24 2021

...THIS MESSAGE IS FOR TEST PURPOSES ONLY...
 
OHZ066-067-075-076-083>087-241400-
Washington-Jackson-Athens-Meigs-Morgan-Gallia-Lawrence-Perry-Vinton-
949 AM EDT Wed Mar 24 2021

THIS IS A TEST MESSAGE. 

TEST. TEST. TEST. The National Weather Service in Charleston WV has 
issued a TEST message for the Ohio Statewide Tornado Drill.

This includes all counties in Ohio and is valid until 1000 AM EDT.

This is a TEST message.

This is a TEST. Repeating, this is a TEST message for the Ohio 
Statewide Tornado Drill. There is no severe weather occurring at 
this time.

This TEST message is part of the annual Ohio Tornado Drill. If this 
were an actual severe weather event, you would be given information 
about the hazard. The National Weather Service, Ohio Emergency 
Management Agency and the Ohio Committee on Severe Weather Awareness 
encourages the use of this time to either activate or review your 
severe weather safety plans.

Repeating, this has been a TEST tornado warning message for the 2021 
Ohio Tornado Drill. This concludes the TEST.

THIS IS A TEST MESSAGE. 

THIS IS A TEST MESSAGE. DO NOT TAKE ACTION BASED ON THIS MESSAGE.

LAT...LON 3975 8164 3959 8158 3957 8104 3939 8123
      3941 8146 3927 8168 3887 8190 3888 8191
      3889 8193 3903 8203 3879 8222 3865 8218
      3840 8257 3856 8279 3883 8265 3895 8281
      3937 8275 3947 8217 3960 8238 3993 8246
TIME...MOT...LOC 1349Z 240DEG 49KT 3950 8174 

$$

ABE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Mar 24, 6:42 AM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Mar 24, 6:42 AM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
642 AM EDT Wed Mar 24 2021

.SYNOPSIS...
Chances of showers through Wednesday afternoon. More showers
and possibly thunderstorms for Thursday and Thursday night with
a cold front. Another cold front Saturday night into Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 640 AM Wednesday...

Made some small adjustments to POPs to account for observations
and trends while the rest of the forecast remains on track.

As of 145 AM Wednesday...

We have two features traversing on either side of the area which
will slightly impact us for today. The main feature is a system
out to the northwest moving northeast across Lake Michigan which
will drag decaying warm and cold frontal bands through the area
today. This will promote chances for light showers mainly
through the morning into the early afternoon and mostly confined
along the Ohio River and west of there. The weak cold frontal
zone and low level jet may enhance winds a bit, but with plenty
of warm air advection around the area only gusty conditons will
likely mix down along the Ohio River and west of there under
more instability. Wind gusts on the order of around 25mph,
maybe slightly higher, would not be out of the question.
Probability for thunderstorms was too low for the forecast but
there is a small chance for one or two in that vicinity however,
more likely west of our CWA.

The column moistens some although with dry air still in place
in the upper levels it is likely that the lowlands will not see
much in the way of showers and/or accumulations especially with
southeasterly downslope flow into the afternoon. The other
feature is a low rotating just off the coast of North Carolina
which will track north promoting light showers and possible
drizzle along the mountains through late morning. This feature
does move out of the area and will head towards the northeast
back out to the Atlantic by the afternoon. Before dry air
totally infiltrates back into the column a stratocu deck may
promote some spotty chances for a light sprinkles into the
evening. Thereafter, a nice break with clearing skies will
commence until the next system arrives in the next period.

With all the warm southerly flow and the clearing out by late
afternoon, the area is prog to soar into the low to mid 70's
across the lowlands and low 60's across the mountains. This will
be anomalously higher than the climatological norm upwards of
over 10 degrees more. The same goes for overnight lows which
will not have much of a diurnal swing and settle in at around
low to mid 50's and mid 40's for the lowlands and mountains,
respectively.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 240 AM Wednesday...

An upper level trough and associated low pressure system will
pass west and north of the area Thursday and Thursday night.
Moisture in advance of a cold front associated with the system
will provide showers Thursday into Thursday night. With a strong
850 mb jet of 60 to 70 mph, there is some concern that if
convection can form that these winds could mix to the surface.
SPC has put most of the area in a marginal risk of severe
thunderstorms with a slight risk in northeastern Kentucky.
Without much CAPE but impressive helicity values, the primary
threat will be damaging winds, with a lesser threat of tornadic
activity. There is also some concern for high gradient winds
along and behind the cold front for Thursday night into early
Friday.

The system will pull off to the northeast on Friday, bringing an
end to the precipitation as a high pressure system builds in.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 240 AM Wednesday...

Models showing a high pressure system will move off to the east
on Saturday, with a cold front pushing through Saturday night
into Sunday. Models are in fairly good agreement with the front,
but vary on how much cold air moves in behind the system for
Sunday night into Monday.

A high pressure system will then build in and provide dry
weather for Monday and Monday night.

Differences in the models then become rather large for Tuesday,
leading to a low confidence in the forecast.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
As of 630 AM Wednesday...

Rather moderate southeasterly flow backs out of the south-
southwest by the late afternoon and becomes light in nature
thereafter. Gusty conditions do pick up around late morning in
the lowlands, but only looking at gusts in the teens due to warm
air advection preventing much of the flow mixing down. Over the
Ohio river is a slightly different story with more of a cold
frontal zone and higher instability allowing a low level jet to
mix down some promoting gusts around 20KT, maybe slightly more.
This would be confined to and affect HTS/PKB and maybe CRW.
Other than a low CIG over EKN/BKW through the late morning and
chances of light rain, VFR will prevail thereafter at all
terminals. A stratocu deck will hang out through the afternoon
with just spotty chances of light rain, however the probability
was too low to add to the TAFs. Clouds start to clear out by
the evening opening up a nice break for tonight with VFR
continuing to prevail.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...

FORECAST CONFIDENCE: Medium to high.

ALTERNATE SCENARIOS: Periods of lower CIGs, possibly IFR, could
happen at BKW/EKN through morning with southeasterly moisture
flow, however this threat diminishes by the early afternoon as
flow backs to the south-southwest.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EDT 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    M    M    H    H    H
EKN CONSISTENCY  M    M    M    M    M    M    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    M    H    H    H    H    H    H    H    H    H    H

AFTER 12Z THURSDAY...
Brief IFR possible in showers and storms Thursday and Thursday
night, and again Saturday night into Sunday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/JZ
NEAR TERM...JZ
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...JZ
Hazardous weather outlook, Mar 24, 3:25 AM EDT, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
325 AM EDT Wed Mar 24 2021

KYZ101>103-105-250730-
Greenup-Carter-Boyd-Lawrence KY-
325 AM EDT Wed Mar 24 2021

This Hazardous Weather Outlook is for northeast Kentucky.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a slight risk of severe thunderstorms Thursday afternoon
into Thursday night. Damaging winds are the main threat, but there is
also a chance of tornados and localized flooding.

Strong gusty winds outside of thunderstorms Thursday night into
early Friday could cause power outages, damage tree limbs, and blow
around loose objects.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-013>020-024>034-039-
040-515>522-250730-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-
Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-
325 AM EDT Wed Mar 24 2021

This Hazardous Weather Outlook is for southeast Ohio, southwest
Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal threat of severe thunderstorms Thursday
afternoon into Thursday night. Damaging winds are the main threat,
but there is also a chance of tornados and localized flooding.

Strong gusty winds outside of thunderstorms Thursday night into
early Friday could cause power outages, damage tree limbs, and blow
around loose objects.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ523>526-250730-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
325 AM EDT Wed Mar 24 2021

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong gusty winds outside of thunderstorms Thursday night into
early Friday could cause power outages, damage tree limbs, and blow
around loose objects.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Mar 24, 9:49 AM EDT, 0 minutes before
TEST...Special Weather Statement...TEST
National Weather Service Charleston WV
949 AM EDT Wed Mar 24 2021

...THIS MESSAGE IS FOR TEST PURPOSES ONLY...

OHZ066-067-075-076-083>087-241400-
Washington-Jackson-Athens-Meigs-Morgan-Gallia-Lawrence-Perry-Vinton-
949 AM EDT Wed Mar 24 2021

THIS IS A TEST MESSAGE.

TEST. TEST. TEST. The National Weather Service in Charleston WV has
issued a TEST message for the Ohio Statewide Tornado Drill.

This includes all counties in Ohio and is valid until 1000 AM EDT.

This is a TEST message.

This is a TEST. Repeating, this is a TEST message for the Ohio
Statewide Tornado Drill. There is no severe weather occurring at
this time.

This TEST message is part of the annual Ohio Tornado Drill. If this
were an actual severe weather event, you would be given information
about the hazard. The National Weather Service, Ohio Emergency
Management Agency and the Ohio Committee on Severe Weather Awareness
encourages the use of this time to either activate or review your
severe weather safety plans.

Repeating, this has been a TEST tornado warning message for the 2021
Ohio Tornado Drill. This concludes the TEST.

THIS IS A TEST MESSAGE.

THIS IS A TEST MESSAGE. DO NOT TAKE ACTION BASED ON THIS MESSAGE.

LAT...LON 3975 8164 3959 8158 3957 8104 3939 8123
      3941 8146 3927 8168 3887 8190 3888 8191
      3889 8193 3903 8203 3879 8222 3865 8218
      3840 8257 3856 8279 3883 8265 3895 8281
      3937 8275 3947 8217 3960 8238 3993 8246
TIME...MOT...LOC 1349Z 240DEG 49KT 3950 8174

ABE

Nearby

Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.